MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX EXTREME 6X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4156040S
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing process that can be related to the reported complaint.Additional information is pending and will be submitted within 30 days upon receipt.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter was minimally inflated and leaked unknown contrast.Therefore, the balloon was removed, and another unknown balloon was used to complete the case.There was no reported patient injury.The balloon was advanced over the unknown wire into vessel.The physician attempted to inflate the balloon using a syringe with 50/50 saline and contrast ratio.The operator was trained to the powerflex extreme device.The device was stored as per labeling and prepped in sterile filed as per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, or the stylet or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.The device prepped normally (i.E.Maintain negative pressure).Ge omnipaque contrast media was used.The contrast to saline ratio was 50/50.A syringe inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, or while inserting the balloon through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The balloon catheter did not kink while being used.The product was removed intact (in one piece) from the patient.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Complaint conclusion: as reported, the balloon of 6mm x 4cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter was minimally inflated and leaked unknown contrast.Therefore, the balloon was removed, and another unknown balloon was used to complete the case.There was no reported patient injury.The balloon was advanced over the unknown wire into vessel.The physician attempted to inflate the balloon using a syringe with 50/50 saline and contrast ratio.The operator was trained to the powerflex extreme device.The device was stored as per labeling and prepped in sterile filed as per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet, or any of the sterile packaging components.There were no kinks nor other damages noted prior to inserting the product into the patient.The device prepped normally (i.E.Maintain negative pressure).Non-cordis contrast media was used.The contrast to saline ratio was 50/50.A syringe inflation device was used.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve, or while inserting the balloon through the guide catheter.The device was not used for a chronic total occlusion (total occlusion >3 months).There was no difficulty advancing the balloon catheter through the vessel.There was no difficulty crossing the lesion.The catheter was never in an acute bend.The balloon catheter did not kink while being used.The product was removed intact (in one piece) from the patient.The device was returned for analysis.A non-sterile unit of a powerflex extreme 6 x 4 80cm was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon was inflated, nevertheless, a leakage of water was observed coming from the distal tip¿s guidewire lumen of the unit.It seems the water filling the balloon was leaking into the guidewire lumen the balloon.A burst/rupture was observed on the guidewire lumen of the balloon near the proximal marker band.Per sem analysis on the unit¿s leakage observed during inflation testing, results showed that the guidewire lumen¿s outer surface of the unit was observed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of scratch marks and bulged/peeled off material near the lumen rupture.These types of damages are commonly caused during the interaction of the guidewire lumen material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and bulged/peeled off material on the guidewire lumen inner surface could probably led to the rupture condition found on the received lumen.It seems the guidewire lumen material near the rupture was torn with a sharp object from the inside of the lumen.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82183780 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon - leakage - during positive pressure¿ was confirmed through analysis of the returned device as a leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.Based on the information available for review, procedural factors may have contributed to this event.It is likely that the guidewire lumen was damaged and interacted with something rough or sharp which caused the noted scratches on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement, and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX EXTREME 6X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10580853
Report Number9616099-2020-03928
Device Sequence Number17006729
Product Code LIT
UDI-Device Identifier20705032001752
UDI-Public20705032001752
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model Number4156040S
Device Catalogue Number4156040S
Device Lot Number82183780
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2020
Initial Date Received by Manufacturer 09/03/2020
Supplement Date Received by Manufacturer10/14/2020
Initial Report FDA Received Date09/24/2020
Supplement Report FDA Received Date10/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK BALLOON CATHETER, UNK WIRE, UNK CONTRAST; UNK BALLOON CATHETER, UNK WIRE, UNK CONTRAST